FDA Alert for Medtronic Pain Pumps

Karen Lee Richards Health Guide
  • In the past few days, you may have heard that the FDA issued a Class I Recall of Medtronic SynchroMed II, SynchroMed EL Implantable Infusion Pump and Refill Kits.  Although Class I is the most serious level of recall, used for a situation in which there is a reasonable probability that the use of or exposure to a product will cause serious adverse health consequences or death, there is no need to panic

    In this case, the term recall is very misleading.  The FDA is not recommending that anyone have their pump replaced.  Rather, this is a high level alert to healthcare professionals who refill the pumps. 

    Add This Infographic to Your Website or Blog With This Code:


    The problem is, when a pump is being refilled, if the needle is not inserted properly, it can result in a pocket fill.  A pocket fill is the unintended injection of drugs or fluids into the patient’s subcutaneous tissue at the pump pocket site instead of the pump.  This can result in serious injury and/or death due to a drug overdose or underdose. 

    The purpose of the alert is to remind healthcare professionals to check needle placement within the pump septum during the drug refill procedure. According to Medtronic, it is essential that the needle be inserted through the refill septum until it has reached the needle stop in the pump reservoir.  They are also recommending that at every refill, patients and caregivers be reminded about the signs and symptoms of drug overdose, underdose, and withdrawal.

    The products affected by this alert are:

    • SynchroMed II (Model No: 8637)
    •  

    • SynchroMed EL (Model No: 8626 and 8627)
    •  

    • Refill Kits (Model No: 8551, 8555, 8561, 8562, 8564, 8565, and 8566)

    You can find the manufacturer’s make and model number on your medical device information card.

    If you have one of these pain pumps, the next time you have it refilled, it would be a good idea to make sure your doctor received the “Urgent: Medical Device Correction” letter sent out by Medtronic on January 14, 2011 and is aware of the potential problems. 

    Following your refill, if you have any adverse reactions or symptoms of overdose or underdose such as pain, swelling or redness at the injection/refill site, loss of pain or spasm control, excessive sleepiness, difficulty breathing, nausea, vomiting or itching, contact your doctor immediately. 

    The FDA also encourages you to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program by one of these methods:

    • Complete and submit the report Online: www.fda.gov/MedWatch/report.htm1
    •  

    • Download a form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178

    _______________
    Sources:
    Medtronic SynchroMed II and SynchroMed EL Implantable Infusion Pump and Refill Kits: Class 1 Recall.  U.S. Food and Drug Administration. February 16, 2011.

    Safety Alert: Urgent Medical Device Correction and Recall. American Pain Foundation. February 21, 2011.


     

Published On: February 23, 2011